Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 114, NWS Boston/Norton, MA

August 16, 2016Worcester County, Massachusetts; Northeastern Connecticut Planning Region, Connecticut; Providence County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 16, 2016, 3:41 PM EDT for Worcester County, Massachusetts; Northeastern Connecticut Planning Region, Connecticut; Providence County, Rhode Island. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 3:41 PM EDT (19:41 UTC)
Expired
Aug 16, 2016, 4:15 PM EDT
In force
34 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Northeastern Connecticut Planning Region, CT, Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 72 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1793 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS51 KBOX 161941
SVRBOX
CTC015-MAC027-RIC007-162015-
/O.NEW.KBOX.SV.W.0114.160816T1941Z-160816T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINDHAM COUNTY IN NORTHERN CONNECTICUT...
  SOUTH CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  NORTHWESTERN PROVIDENCE COUNTY IN RHODE ISLAND...

* UNTIL 415 PM EDT

* AT 341 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  EASTFORD...OR 13 MILES NORTHEAST OF MANSFIELD...MOVING NORTHEAST
  AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SMITHFIELD...KILLINGLY...WEBSTER...SOUTHBRIDGE...BURRILLVILLE...
  NORTHBRIDGE...OXFORD...UXBRIDGE...NORTH SMITHFIELD...DUDLEY...
  GLOCESTER...PUTNAM...THOMPSON...SUTTON...DOUGLAS...BROOKLYN...
  WOODSTOCK...ASHFORD...POMFRET AND CHAPLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER SUCH AS AN
INTERIOR ROOM...A BATHROOM...CLOSET OR BASEMENT.

&&

LAT...LON 4193 7220 4196 7214 4196 7210 4198 7210
      4218 7172 4194 7155 4178 7208
TIME...MOT...LOC 1941Z 241DEG 16KT 4191 7203 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

RLG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:04 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 16, 3:04 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
304 PM EDT TUE AUG 16 2016

.SYNOPSIS...
A warm front will lift north across the region this afternoon
bringing showers and thunderstorms...most numerous across the
interior along with embedded heavy downpours and severe weather
threats (see discussion below). A cold front drops south from
Canada Thursday and moves south of New England by Friday. Warm
weather surges north again Saturday. Another cold front bring a
chance of showers and thunderstorms later Sunday through Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
130 pm update...

*/ Highlights...

 * Strong to severe storms today
 * Heavy rain and damaging winds the main threat
 * A tornado or two possible
 * Impacts: downed tree, tree limbs, power lines, urban and poor
   drainage flooding

*/ Discussion...

Now...

Heavy downpours developing across Central and W portions of S New
England. Some of these storms have exhibited a low-level rotation
even prior to producing lightning.

What We Know...

Instability building across the region, SW to NE, both surface-
based and mean layer on the order of 500-1000 j/kg, and 70 degree
dewpoints surge N attendant with the lifting warm front. This as
cloud breaks are allowing for a fair amount of sunshine resulting
in temperatures warming into the 80s. Boundary layer destabilization
with low-level lapse rates becoming steep, though mid-level lapse
rates are poor. Low LCL's currently progged by SPC mesoanalysis of
around 2-3 kft agl. Precipitable waters beyond 2 inches as sub-
tropical moisture lifts with the stout H925-7 S/SW flow.

Initial height falls within the low to mid levels as the H925-7
ridge pushes to the E, both its grip and anti-cyclonic flow
weakening in influence. Region still largely absent of mid to
upper level support in the way of mid-level lift and favorable
venting.

Effective bulk shear increasing of 30 to 40 kts parent with the
lifting warm front and where heavy downpours are developing. Bulk
0-6 km shear still 30-40 kts while a veering wind profile still
exists across the region as per 12z soundings with "reaper" 0-1 km
profiles.

What We Don't Know...

Still some question as to how far N the warm-front progresses.
Thinking with cloud breaks and subsequent low-level mixing will
allow the warm front to gradually lift N as S/SW flow are mixed
down. Expect the front to lift past the N MA border into the
afternoon into evening, but this depends on cloud cover allowing
boundary layer destabilization. Deck looks fairly thick over N/W
MA.

Anticyclonic flow and the lack of upper-level support may surely
lend to less robust storm development. Could lend to isolated
storm activity rather than scattered to widespread. Then again
with enough buoyancy in the atmosphere this may be overcome as
we've seen in prior convective episodes over the past 5 days. So
in other words the strength of the storms is in question. It is
just so challenging and there really is not any piece of forecast
guidance capturing the mesoscale well. Sort of have to go with gut
and intuition from the classroom.

Have to also watch whether storms can become hinged to the lifting
warm front, that is to say whether one place sees a prolonged
period of heavy rain and a flood threat. Tough to nail that down.

Still forecasting the greatest threats across the W-half of S New
England, but a bit surprised as to activity emerging well to the E
with the lifting warm front. This appears to be, perhaps, the
initial wave of activity for the afternoon period which is to be
followed by another round of weather late this evening towards
midnight with anticipated height falls and the cold front sweeping
through.

To that end, it is unclear as to what sort of activity will make
it through S New England along the cold front. Atlantic ridge is
likely to have some influence, plus the fact that diurnal heating
will have concluded. Mid-level energy will be stretched more N/E
and that's where we're thinking that activity overnight will be
more prominent.

Re-iterating some points...

Rainfall...Expect precipitation efficiency given 12z soundings
highlighting freezing levels around H6 (14 kft agl). Ensemble
probabilistics suggest potential rainfall rates of 1-2 inches per
hour with outcomes over N/W MA and CT with WPC highlighting a
slight risk of excessive rainfall. Thus there is a low risk of
flash flooding, but greater confidence of urban, poor-drainage
issues. Low confidence to warrant a flood watch of any type.
Already heavy downpours exhibiting instantaneous rainfall rates
upwards of 4-inches. High KDP from dual-pol indicating efficient
rain producers.

Severe...A SLIGHT risk has been posted by SPC accordingly with 5%
risk of tornadoes. A mesoscale discussion has noted an increasing
threat of shallow rotating storms should updrafts intensify. There
is the possibility of a tornado watch given increasing CAPE with
the strong belt of SW low to mid level flow above backed S/SE
flow netting a veering wind profile with decent helicity, this
along with 30-40 kts effective bulk shear, an environment supportive
for supercells. But in personal communication with SPC, will hold
off for now, awaiting as to whether the environment becomes more
severe and we anticipate activity to strengthen further.

Closing out...

Continue the greatest risk of strong to severe storms across the
CT River Valley of MA and CT and points W of there. May need to
extend this E with the warm front. Prevailing with gusty winds,
frequent lightning, and heavy rain. Again, there is the risk of
tornadoes.

For later tonight, afternoon activity lifting N/E during the
evening hours, and then attention turns towards midnight with the
cold front sweeping through with height falls through all levels,
though the crux of the mid-level energy is stretched N/E as the
Atlantic ridge remains stout, thus could get a final show into the
early morning hours mainly over N/E MA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
After midnight...

Storms begin to diminish tonight as better moisture and instability
move offshore. The region will still be quite warm and thus a mild
night will be in store for the region. Could see a round of fog and
low stratus until the cold front works closer to the region.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Big Picture...

Subtropical ridge covers the Southern and Western USA while the jet
stream pushes south over the Northern Plains/Great Lakes and
Northeast this weekend and early next week. During the weekend,
Western Canada shortwave digs over the Plains while shortwave ridge
moves offshore over the West Atlantic and builds. Plains shortwave
approaches New England Monday and crosses on Tuesday.

Model upper air contours show divergent results starting Saturday,
while surface patterns show significant differences starting Sunday.
Forecast confidence drops below average at that point.  We have used
a blend of model data as a first estimate and adjusted from there.

Details...

Thursday through Saturday...

Weak shortwaves move through the flow across New England Thursday
and Friday. These will push a cold front south into Northern New
England Thursday and then across at least Southeastern New Englandby
Friday, possibly the whole forecast area. Dynamics will be marginal
at best due to our being under the subsident left entrance region of
the upper jet. Stability parameters are marginal at best. Totals
reach 46-47 in the CT river valley Thursday and CT Friday. Moisture
is limited to a narrow layer between 700 and 850 mb.

Model qpf shows one area of showers passing offshore to our south
Thursday while showers along the frontal zone move through Northern
New England and Eastern NY. The GGEM shows measureable pcpn over us
on Friday while the other models to our north and west. For now we
will go with a dry forecast Thursday and Friday.

Less certainty with Saturday. The front breaks down and winds should
come around out of the south. But all guidence builds high pressure
surface and aloft and keeps higher density sky cover suppressed to
our south and west. We are following the dry solution except for
slight chance pops in the afternoon west of the CT river.

Temperatures aloft remain 15-17C, which supports max surface temps
in the mid and upper 80s.  Dew points in the low to mid 60s suggests
min temps in the mid 60s to low 70s.

Sunday through Tuesday...

Deepening trough over the Plains/Great Lakes supports surface low
and cold front. This complex moves east during the early week.
Models suggest a pre-frontal trough forming east of the Appalachians
on Sunday and moving to the Hudson Valley by Sunday evening.  Best
dynamics, in the form of the right entrance region of the upper jet,
moves into a favorable position for convection Monday
afternoon/night. SBCAPE is limited Sunday, just a few hundred joules
over Western MA and CT. Downdraft CAPE is higher with amounts
reaching 1000-1500 joules. CAPE is broader and stronger Monday with
1000-1500 Joules/Kg. We have chance pops showers/thunder west of
Worcester Sunday, mainly afternoon/evening, and across all areas
Monday.

Data shows lingering pops Tuesday in Eastern MA. This reflects the
range of model solutions which include a dry ECMWF and lingering
showers in the east on the GFS. For now we will go along with chance
pops east on Tuesday, but with low confidence.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

18z update...

Today...High confidence.

Mainly VFR. TSRA moving N/E. TEMPO MVFR-IFR impacts with potential
gusts 20 to 30 kts. Storms may be strong to severe. Main threats
of frequent lightning, damaging winds, possibly a tornado. Likely
VSBY impacts with +RA. Otherwise, SW flow prevailing with gusts
up to 25 kts late.

Tonight...Moderate confidence.

TSRA pushing N/E into the overnight hours potentially lingering
into early morning Tuesday. Greatest concern during the evening
period with strong to severe TSRA possible over N/W portions of MA
and CT. Likely VSBY impacts with +RA. TEMPO MVFR-IFR impacts with
any TSRA.

Otherwise, SW flow continues with gusts up to 30 kts across the
S/E coastal terminals. Winds begin to back out of the W towards
morning.

KBOS TAF...VFR. E winds turning SE to S through the day,
increasing with time with gusts up to 25 kts. TSRA possible
through afternoon into evening. May need airport weather warnings
accordingly. Will keep stronger of activity to the W.

KBDL TAF...VFR. VCTS this early afternoon, then may need to keep a
watch for the late afternoon into evening period for additional
activity out of the W/SW. Environment favorable for strong to
severe storms. Potential for damaging winds, frequent lightning,
possibly a tornado. TEMPO MVFR-IFR impacts with TSRA.

Outlook /Thursday through Sunday/... Moderate confidence.

Generally VFR each day. Areas of IFR in morning fog. Scattered MVFR
cigs/vsbys in showers/t-storms western MA Sunday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

130 pm update...

E winds turning SE to S this morning into the afternoon hours. May
persist more E for the Stellwagen Bank through much of the day only
shifting late towards evening. Winds shift towards SW by then and
increase to gusts of 30 kts. Showers and thunderstorms possible
towards the late afternoon hours and continuing overnight before
exiting into Wednesday morning and winds back out of the W. Main
concern over the inner harbors and bays as well as the E near-shore
waters.

Small craft advisories accordingly but Marine Weather Statements
/ Warnings may be possible with thunderstorms producing gale force
winds. Seas building roughly around 5 to 7 feet with blustery SW
flow.

Outlook /Thursday through Sunday/... Moderate confidence.

Winds below 20 knots and seas below 5 feet through the period.

&&

.CLIMATE...
Even with somewhat lower dewpoints moving in over the next few
days, low temperatures may be close to or higher than the high
minimum records especially in the urban centers over the next few
nights. Here are the records.

Record high minimum temperatures for August 16...

BOS  77 set in 2002
BDL  76 set in 1938 and 2002
PVD  77 set in 2002
ORH  74 set in 1938

Record high minimum temperatures for August 17...

BOS  78 set in 2002
BDL  73 set in 1938
PVD  75 set in 1944
ORH  71 set in 1955 and 2002

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 8 PM this evening to 3 PM EDT
     Wednesday for ANZ231>235-237-254>256.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Wednesday for ANZ230-236-251.
     Small Craft Advisory from 8 PM this evening to 8 AM EDT
     Wednesday for ANZ250.

&&

SYNOPSIS...WTB/Dunten
NEAR TERM...Sipprell
SHORT TERM...Dunten
LONG TERM...WTB
AVIATION...WTB/Sipprell
MARINE...WTB/Dunten/Sipprell
CLIMATE...
Hazardous weather outlook, Aug 16, 10:40 AM EDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1040 AM EDT TUE AUG 16 2016

MAZ005>007-013>024-026-RIZ002>008-171445-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1040 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN...NORTHEASTERN...AND
SOUTHEASTERN MASSACHUSETTS...AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FOR THE LATE AFTERNOON INTO EVENING
HOURS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH THE
THREATS OF GUSTY TO DAMAGING WINDS...FREQUENT LIGHTNING...AND
HEAVY RAIN. THERE IS THE RISK OF LOCALIZED URBAN AND POOR-
DRAINAGE FLOODING WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ230>237-250-251-254>256-171445-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1040 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH GALE FORCE WIND GUSTS ARE POSSIBLE ACROSS
COASTAL WATERS...ESPECIALLY THE EASTERN COASTAL WATERS DURING THE
LATE AFTERNOON INTO EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

CTZ002>004-MAZ002>004-008>012-RIZ001-171445-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHWEST PROVIDENCE RI-
1040 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
AND WESTERN MASSACHUSETTS...AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON INTO EVENING
HOURS. SOME OF THESE STORMS WILL BE STRONG TO SEVERE WITH THE
THREATS OF GUSTY TO DAMAGING WINDS...FREQUENT LIGHTNING...AND
HEAVY RAIN. THERE IS THE RISK OF LOCALIZED URBAN AND POOR-
DRAINAGE FLOODING AND THE POSSIBILITY OF A TORNADO. ISOLATED
FLASH FLOODING CANNOT BE RULED OUT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 16, 1:45 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT TUE AUG 16 2016

RIZ003-006-161845-
WASHINGTON RI-WESTERN KENT RI-
145 PM EDT TUE AUG 16 2016

...A DEVELOPING THUNDERSTORM WILL PRODUCE LOCALLY HEAVY RAINFALL
ACROSS WESTERN RHODE ISLAND BETWEEN 2 AND 3 PM...

AT 142 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VOLUNTOWN...OR 9 MILES SOUTH OF PLAINFIELD...MOVING NORTHEAST AT 20
MPH.

HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED STREET FLOODING WILL
OCCUR WITH THIS STORM. WINDS IN EXCESS OF 30 MPH MAY ALSO ACCOMPANY
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COVENTRY...EAST GREENWICH...HOPKINTON...RICHMOND...EXETER AND WEST
GREENWICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH
TO PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES. DO NOT
ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4164 7179 4165 7178 4173 7167 4163 7154
      4160 7154 4151 7179
TIME...MOT...LOC 1742Z 231DEG 20KT 4157 7187

THOMPSON
Special weather statement, Aug 16, 2:20 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
220 PM EDT TUE AUG 16 2016

MAZ012-RIZ001-161915-
SOUTHERN WORCESTER MA-NORTHWEST PROVIDENCE RI-
220 PM EDT TUE AUG 16 2016

...HEAVY RAINFALL WILL AFFECT NORTHEASTERN WINDHAM...SOUTHEASTERN
WORCESTER AND NORTHWESTERN PROVIDENCE COUNTIES THROUGH 3 PM...

AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF HEAVY
SHOWERS AND POSSIBLE THUNDERSTORMS NEAR PUTNAM...MOVING NORTHEAST AT
25 MPH.

HEAVY DOWNPOURS AND WINDS IN EXCESS OF 30 MPH MAY ACCOMPANY THIS
CLUSTER OF STORMS.

LOCATIONS IMPACTED INCLUDE...
WOONSOCKET...CUMBERLAND...LINCOLN...BELLINGHAM...BURRILLVILLE...
NORTHBRIDGE...UXBRIDGE...NORTH SMITHFIELD...WRENTHAM...GLOCESTER...
BLACKSTONE...DOUGLAS...MENDON AND MILLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4200 7180 4215 7164 4206 7149 4202 7149
      4202 7142 4199 7138 4187 7179
TIME...MOT...LOC 1816Z 235DEG 20KT 4193 7182

THOMPSON
Special weather statement, Aug 16, 2:42 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
242 PM EDT TUE AUG 16 2016

CTZ002-161945-
HARTFORD CT-
242 PM EDT TUE AUG 16 2016

...DEVELOPING THUNDERSTORM HEADED FOR HARTFORD COUNTY...

AT 239 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTHWEST HARWINTON...OR NEAR TORRINGTON...MOVING NORTHEAST AT
25 MPH.

HEAVY RAINFALL AND WINDS POSSIBLY IN EXCESS OF 40 MPH MAY ACCOMPANY
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST HARTFORD...WINDSOR...SOUTH WINDSOR...FARMINGTON...SIMSBURY...
BLOOMFIELD...AVON...SUFFIELD...WINDSOR LOCKS...GRANBY...
EAST WINDSOR...CANTON...BURLINGTON AND EAST GRANBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4181 7295 4183 7294 4184 7294 4185 7295
      4189 7294 4190 7291 4193 7290 4201 7275
      4185 7251 4174 7300 4180 7302
TIME...MOT...LOC 1839Z 237DEG 23KT 4176 7311

THOMPSON
Special weather statement, Aug 16, 3:21 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
321 PM EDT TUE AUG 16 2016

CTZ003-MAZ011-162000-
TOLLAND CT-EASTERN HAMPDEN MA-
321 PM EDT TUE AUG 16 2016

...STRONG THUNDERSTORM MOVING INTO NORTHERN TOLLAND COUNTY AND MAY
AFFECT EASTERN HAMPDEN COUNTY...

AT 318 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELLINGTON...OR NEAR ENFIELD...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY DOWNPOURS WILL ACCOMPANY THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELLINGTON...STAFFORD...SOMERS...MONSON...HAMPDEN...BRIMFIELD...
HOLLAND...WALES AND UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4195 7249 4198 7250 4215 7221 4198 7210
      4191 7250 4194 7252
TIME...MOT...LOC 1918Z 239DEG 22KT 4195 7250

THOMPSON
Special weather statement, Aug 16, 3:26 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
326 PM EDT TUE AUG 16 2016

CTZ004-162015-
WINDHAM CT-
326 PM EDT TUE AUG 16 2016

...STRONG THUNDERSTORM WILL MOVE ACROSS WINDHAM COUNTY BETWEEN 230
PM AND 3 PM...

AT 325 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTFORD...OR 9 MILES NORTHEAST OF MANSFIELD...MOVING NORTHEAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH AND HEAVY DOWNPOURS WILL ACCOMPANY THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PUTNAM...THOMPSON...WOODSTOCK...ASHFORD...POMFRET...CHAPLIN...
HAMPTON AND EASTFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4181 7213 4184 7215 4202 7192 4192 7180
TIME...MOT...LOC 1925Z 239DEG 21KT 4186 7208

THOMPSON
Special weather statement, Aug 16, 3:36 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
336 PM EDT TUE AUG 16 2016

CTZ002>004-MAZ004-010>012-RIZ001-162015-
HARTFORD CT-WINDHAM CT-TOLLAND CT-NORTHERN WORCESTER MA-
SOUTHERN WORCESTER MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
NORTHWEST PROVIDENCE RI-
336 PM EDT TUE AUG 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAR NORTHERN
CONNECTICUT AND PORTIONS OF SOUTH CENTRAL MASSACHUSETTS THROUGH 315
PM...

AT 334 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GRANVILLE TO NEAR THOMPSON. MOVEMENT WAS
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HEAVYT DOWNPOURS WILL ACCOMPANY WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...SPRINGFIELD...CHICOPEE...ENFIELD...WESTFIELD...HOLYOKE...
AMHERST...NORTHAMPTON...AGAWAM...WEST SPRINGFIELD...LUDLOW...
WESTBOROUGH...GRAFTON...SOUTH HADLEY...KILLINGLY...WEBSTER...
SOUTHBRIDGE...AUBURN...EASTHAMPTON AND BURRILLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4227 7277 4227 7273 4234 7274 4223 7160
      4221 7160 4187 7177 4198 7283
TIME...MOT...LOC 1934Z 203DEG 27KT 4204 7289 4195 7184

THOMPSON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:21 PM EDTSpecial Weather StatementBOXHampden39 min
Aug 16, 3:36 PM EDTSpecial Weather StatementBOXHampden39 min
Aug 16, 4:20 PM EDTSpecial Weather StatementBOXWorcester40 min
Aug 16, 4:52 PM EDTSpecial Weather StatementBOXNorfolk38 min
Aug 16, 5:01 PM EDTSpecial Weather StatementBOXWorcester59 min
Aug 16, 5:07 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester53 min
Aug 16, 12:38 PM EDTSpecial Weather StatementBOX37 min
Aug 16, 1:20 PM EDTSpecial Weather StatementBOX55 min
Aug 16, 2:42 PM EDTSpecial Weather StatementBOX63 min
Aug 16, 3:06 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region39 min
Aug 16, 3:26 PM EDTSpecial Weather StatementBOX49 min
Aug 16, 4:16 PM EDTSpecial Weather StatementBOX44 min
Aug 16, 1:45 PM EDTSpecial Weather StatementBOXKent60 min
Aug 16, 2:20 PM EDTSpecial Weather StatementBOXProvidence55 min
Aug 16, 4:21 PM EDTSpecial Weather StatementBOXProvidence39 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2016Severe Thunderstorm Warnings in Connecticut, 2016Severe Thunderstorm Warnings in Rhode Island, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.